Abstract 17636: Potential Warfarin-supplement Interactions in the Anticoagulation Clinic - Insights From the Michigan Anticoagulation Quality Improvement Initiative (MAQI2)
Background: Warfarin interacts with many dietary supplements, potentially leading to dangerous bleeding or clotting events. Since 1994, supplement use in the US has grown substantially, particularly in the elderly and patients with cardiac disease. Many patients do not disclose supplement use to providers and may be unknowingly at risk of warfarin-supplement interactions. We assessed non-disclosure of supplement use and potential interactions in patients on warfarin in the Michigan Anticoagulation Quality Improvement Initiative (MAQI2).
METHODS: We surveyed 278 patients from two sites of the MAQI2 consortium. A supplement was defined as an over the counter substance taken regularly, excluding aspirin/pain relievers. Patients in the two anticoagulation services (ACS) received surveys within two weeks of referral to the ACS. Survey questions inquired about disclosure of supplement use by patients to providers, provider inquiry of a patient’s supplement use, and a list of all supplements taken. At one site, we compared supplement use on the survey to supplements recorded in the medical record. Supplement use was evaluated in Micromedex® to determine supplements with potential warfarin-supplement interactions.
RESULTS: Of 278 surveys, 100 were returned (36%). Surveys with missing answers were not included in the analysis. Use of at least one dietary supplement on a regular basis was reported by 63.9% of patients, and non-disclosure of supplement use to ACS staff was reported by 5.2% of patients. 27.4% of patients reported that ACS staff did not ask about supplement use. At the site with chart review comparison, 32 (57.14%) patients listed supplements on the survey that were not recorded in the medical chart by the ACS provider. Of these 32 patients, 26 (81.25%) were potentially at risk for moderate or major drug-supplement interactions.
Conclusions: Supplement use among our ACS patients is high, consistent with national data. Although most patients stated they reported supplement use to a provider, over eighty percent of patients at one site were potentially at risk for moderate to major drug-supplement interactions. Explicit communication about traditional and alternative medicine is the responsibility of both patients and providers to ensure safety.
- © 2013 by American Heart Association, Inc.